Importance of cross examining the combinations of all medications


#1
Hi All,
Following on from Titan's discovery recently that he had received a prescription for an antidepressant which was counter indicated to be combined with his Parkinson's drugs. And even more shocking , could have resulted in a fatal outcome , had he not been wary enough to make some checks himself, I give you this little story.
I've had permission from this friend whose story it is, and is not a Forum member, to speak.
My friend, works in the same establishment as me.We chat regularly about lots of things, including P.D. He's lived with it for longer than me, though is younger. He's been on Mirapexin (Pramipexole) for a very long time, and has been happy with it, until recently. In our area , we rarely see our Neurologists (about once every year to eighteen months.) Most of our help and guidance comes from our PD nurses. Also they advise us on drugs , dosage etc. And they also prescribe in their own right.
My friend had a rare Consultant's appointment a few days ago, i was pleased he was going to be seen as i'd noticed lately how very jumpy he'd been , with an increase in his involuntary movements.
The consultant was very concerned about this , and apparently , the mixture of drugs he's on at present , should never have been taken together. I don't know the dosage he's on , but the drugs are Pramipexole ( DA ), Stalevo ( COMT inhibitor) and Madopar (Levadopa ) Maybe it's to do with amount or frequency, or his reaction, with the big increase in the involuntary movements , but the Dr said he must come off this combination as quickly as was possible.
As we all know , everything has to be gradually reduced , alongside other possible slow introduction of replacement drug.
He is very depressed , and tearful , and feels let down.
It was pure luck that this medical appointment came up , as he was actually feeling much better,in last month , the jerky movements only increasing in last few weeks.
Just shows how up on and aware we need to be of all aspects of the drugs we swallow. My friend said the consultant was controlled , but there was no disguising his anger with the most recent prescription , not , this time issued by a Neurologist.
All the best
Lorna.

#2
Hi Lorna, this is such a coincidence. I was feeling very low last night and was questioning o/h wether he had noticed any change in my behaviour at all. I asked because I feel as though I'm not so much in control and that things are beginning to move on too quickly. I'm not sure how or what has changed but I'm confused with my drug regime. I've lost track of which drug is supposed to be working with/alongside which. Fortunately I have an appointment with my Neurologist next week, I'm fortunate as I see him every 3-4 months, so I intend to get things sorted out.

#3
Hi Pebble,
Interesting, shows how our bodies act like a barometer to how we're feeling , and how we're affected by our condition and our meds.
Good luck next week.
All the best
Lorna

#4
Hi Lorna,

No wonder your o/h had involuntary movements, he was overdosing on Levadopa! Stalevo not only has COMT, it also has Levadopa. It's like taking a Madopar and COMTAN together. If your o/h had been prescribed Stalevo, he should have been told to stop taking Madopar.

I hope things have settled down now.

Regards,

Andy

#5
Lorna,

Sorry, have just reread your post and realised it wasn't your o/h you were referring to.:confused:Please pass on to your friend.

Regards,

Andy

#6
Thanks Andyned,
That explanation seems so perfectly clear , I'm incredulous that the PD nurse who prescribed for my friend got it so wrong. Thanks for shedding light on what was happenning!
Lorna.

#7
Hi Lorna,
It is constantly a juggling act.Finding the right balance.Hope your colleague manages to do so.I have found the right med,but am considering upping it at certain times,when need be.This is because i feel it is not having the same effect.My appointment is in 3 months,so will discuss with PD nurse then.No point taking something if its only doing half the job.
All the best
Titan

#8
For info: STALEVO tablet sizes

All contain Levodopa + Entacapone + Carbidopa:

Stalevo 50 = 50mg + 200mg + 12.5mg
Stalevo 75 = 75mg + 200mg + 18.75mg
Stalevo 100 = 100mg + 200mg + 25mg
Stalevo 125 = 125mg + 200mg + 31.25mg
Stalevo 150 = 150mg + 200mg + 37.5mg
Stalevo 200 = 200mg + 200mg + 50mg

Ray.

#9
Great point of issue to raise Lorna the medication nightmare is a broader issue beyond the OCD nightmare it can induce.Medication in general being fundamental to our wellbeing and frequently all to often the cause of more problems for us.
A nightmare of challenge selecting appropriate pharmacotherapy, A nightmare then taking those pills the aim of which is to enhance the quality of our lives.
You cant guarantee an outcome in anyone individual,research finished the pills made it to the bottle For you as an individual this is the beginig of your research it begins for each of us when we swallow those pills.Its be your own guineapig time.We have to make sure we get the right prescription,we have take them at the right time monitor our reactions.We need support and education to do this not just a data sheet its not enough

We need to be able to be educated and empowered by a support network accessible quickly between reviews or lives and living grind to halt and uneccessary suffering continues this is a fact of life for many living with PD and will continue because of massive shortfalls in a system that delivers inequality.We need patient strategies on managing medication and its potential adverse effects and open inclusion opportunities to suggest directions for future research and practice

#10
Hi purps-slurps and all,
I see exactly what you are saying,but would like to add my own thoughts on the whole situation.
In any walk of life,there are people that
1.Don,t want to be helped and no matter what,you will get know-where
2.There are people who will string you along,then kick you in the teeth
3.There are people who although accept help,just aren,t bothered and your efforts are all in vane.
4.To make a difference to individuals,1 to 1,that have potential to benefit,is very hard to ascertain and implement.
5.Some people can be reached on an personal level,but on a broader scale,although always worth resources,is ultimately impossible.
6.There is no accounting for individuality and i am afraid that applies to all walks of life.
7.Crusaders can reach a few,but not all,generally ending up with their head in their hands wondering why they bothered.
8.The same applies for Neurologists,good ones,bad ones,those that listen,those that don,t.
9.What percentage of pwp take all the information regarding support,knowledge,sites like this one,and actually do something to help themselves.Many are nasty,ill mannered,abusive and ignore all advice.
10.Even when taken to a source of help,they will not accept it
11.Money WILL always be a factor,promises made broken,promises broken,just as in everyday life there will be no satisfactory outcome for all.

This may seem like a very negative view,for that i apologise.Well meaning and admirable,human nature,corruption and indifference make a large scale deployment,a strong support network,worthy,but perhaps futile.However,the simple truth is,the % figure of those who cannot be reached or educated will not alter dramatically.
I have witnessed this in all areas,leave a wallet on the floor and see how many pocket it,you may find statistics interesting.
Just an alternative view,from a negative perspective
POSITIVE one to follow?perhaps
All the best
Titan

#11
I've found that the efficacy of all my drugs is considerably altered by the weather. On very hot OR very cold days they can sometimes be almost useless.